Skip to Main Content

++

INTRODUCTION

++

Inadvertent arterial injections of medications can be a source of great morbidity to patients. Accidental arterial injections can lead to cyanosis of the limb, gangrene, and possible loss of the extremity. Anesthetic medications, specifically benzodiazepines and barbiturates, have been a main source of damage in the past; however, there is an increasing number of medications with poor sequelae if injected arterially. An intraarterial injection can be given at any time in any patient; however, obese patients, patients with darkly pigmented skin, and those with thoracic outlet syndrome are at increased risk. Additionally, patients with arterial catheters in place for blood pressure monitoring are also at increased risk of accidental injection of medication.

++

SIGNS AND SYMPTOMS OF ARTERIAL INJECTION

++

Signs suggestive of an intravenous catheter placed in an artery include: bright red blood in the IV tubing, pulsatile movement of blood within the catheter, palpation of a pulse proximal to the catheter, signs of ischemia distal to the catheter, and pain on injection of medications which is worse than expected. More specific signs of unintentional arterial catheterization are a pulsatile waveform on transduction (may be absent in hypotension), or arterial blood gas drawn from catheter site consistent with an arterial blood sample (inaccurate if arteriovenous fistula is present).

++

Symptoms suggestive of arterial cannulation include: skin pallor, hyperemia, cyanosis, hyperesthesia, profound edema, muscle weakness, paralysis, and gangrene with tissue necrosis proximal and distal to the injection site. These symptoms may not be present immediately, but often develop in a short period of time depending on the medication that is infused into the artery.

++

TREATMENT

++

There is no standard treatment for intraarterial injections because there is no one clear cause of damage. However, several therapeutic interventions have become the standard treatment based on proposed mechanism of trauma and successful treatment in case studies. If arterial injection is suspected, treatment should be started immediately and tailored to the medication injected. Treatment endpoints include: cessation of arterial spasm and restoration of blood flow to affected area, treating sequelae from any vascular injury, and symptomatic relief. Although the first response may be to remove the intraarterial catheter, it should be left in place. This allows confirmation of arterial injection either through transduction or blood gas analysis as well as direct treatment to the site of injury. It is recommended to start a slow infusion of isotonic fluid to keep the catheter patent.

++

Anticoagulation with heparin is the accepted first step in treatment, if the clinical situation allows. An initial bolus should be instituted followed by a heparin drip with the goal of aPTT 1.5-2.3 times higher than normal. The duration of treatment is guided by resolution of symptoms or need of surgical intervention.

++

Additional specific interventions may also be undertaken. Elevation of the extremity and massage may help to decrease the local edema and provide ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.